Invariant subspace problem
Let be a separable complex Hilbert space and let be a bounded linear operator. A closed linear subspace is invariant under if , and nontrivial if and .
Conjecture. If , then every bounded linear operator on has a nontrivial closed invariant subspace.
If , an eigenvector of spans a nontrivial invariant subspace, so the content of the problem is the case where is separable and infinite-dimensional. Nonseparable spaces are excluded because every orbit closure with is then a nontrivial invariant subspace. Equivalently, the conjecture asks whether every bounded operator on has a nonzero vector that is not cyclic, that is, with
The problem is to prove this statement, or to construct a bounded operator on a separable infinite-dimensional Hilbert space with no nontrivial closed invariant subspace. [1, 9, 10]
Background
The problem arose in the 1930s and 1940s from work of von Neumann and others on the structure of operators [9]. In finite dimensions the Jordan form decomposes an operator into invariant pieces. In infinite dimensions there may be no eigenvalues at all, and invariant subspaces are the natural substitute. A positive answer would give every operator a triangular form relative to a chain of invariant subspaces.
The question makes sense on any Banach space. There the answer is negative. Enflo announced a counterexample in the 1970s and published it in 1987 [3]. Read constructed counterexamples independently, including one on [4, 5]. The Hilbert space case remains open, as does the case of reflexive Banach spaces. On some Banach spaces every operator has an invariant subspace. Argyros and Haydon built a space on which every operator is a scalar multiple of the identity plus a compact operator, so Lomonosov's theorem applies to all its operators [8].
References
- N. Aronszajn and K. T. Smith, "Invariant subspaces of completely continuous operators", Ann. of Math. 60 (1954), 345–350. doi:10.2307/1969637
- V. I. Lomonosov, "Invariant subspaces for the family of operators which commute with a completely continuous operator", Funct. Anal. Appl. 7 (1973), 213–214. doi:10.1007/BF01080698
- P. Enflo, "On the invariant subspace problem for Banach spaces", Acta Math. 158 (1987), 213–313. doi:10.1007/BF02392260
- C. J. Read, "A solution to the invariant subspace problem", Bull. London Math. Soc. 16 (1984), 337–401. doi:10.1112/blms/16.4.337
- C. J. Read, "A solution to the invariant subspace problem on the space ", Bull. London Math. Soc. 17 (1985), 305–317. doi:10.1112/blms/17.4.305
- S. W. Brown, "Some invariant subspaces for subnormal operators", Integral Equations Operator Theory 1 (1978), 310–333. doi:10.1007/BF01682842
- S. W. Brown, B. Chevreau and C. Pearcy, "On the structure of contraction operators. II", J. Funct. Anal. 76 (1988), 30–55. doi:10.1016/0022-1236(88)90047-X
- S. A. Argyros and R. G. Haydon, "A hereditarily indecomposable -space that solves the scalar-plus-compact problem", Acta Math. 206 (2011), 1–54. doi:10.1007/s11511-011-0058-y
- H. Radjavi and P. Rosenthal, Invariant Subspaces, Springer (1973). doi:10.1007/978-3-642-65574-6
- I. Chalendar and J. R. Partington, Modern Approaches to the Invariant-Subspace Problem, Cambridge Univ. Press (2011). doi:10.1017/CBO9780511862434
- A. R. Bernstein and A. Robinson, "Solution of an invariant subspace problem of K. T. Smith and P. R. Halmos", Pacific J. Math. 16 (1966), 421–431. doi:10.2140/pjm.1966.16.421
- P. H. Enflo, "On the invariant subspace problem in Hilbert spaces", preprint (2023). arXiv:2305.15442
- Wikipedia, Invariant subspace problem.
Source: Wikipedia
Progress summary
Nothing recorded yet. Refresh searches the literature and the public web for attempts on this problem, and writes the first summary here.
Solutions 0
No solutions have been posted yet.